North Carolina, 2009

Hail and Damaging Winds in North Carolina, May 29, 2009

May 29, 2009 · NWS MHX · 4 events in 3 counties and zones

A cold front approached eastern North Carolina during the afternoon and evening of May 29th 2009. Scattered thunderstorms developed ahead of the cold front during the afternoon and a few became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A cold front approached eastern North Carolina during the afternoon and evening of May 29th 2009. Scattered thunderstorms developed ahead of the cold front during the afternoon and a few became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 29, 2:40 PM EST, 25 minutes earlier.

Area forecast discussion, May 29, 2:40 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
340 PM EDT FRI MAY 29 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH EASTERN NORTH CAROLINA TONIGHT AND
OFF THE COAST SATURDAY MORNING. A BACKDOOR FRONT WILL BRIEFLY MOVE
INTO THE NORTHEAST PART OF THE STATE SUNDAY AFTERNOON...THEN MOVE
BACK NORTH MONDAY NIGHT. A COLD FRONT WILL SLOWLY APPROACH FROM
THE NORTHWEST DURING THE WEEK AND BECOME STATIONARY OVER THE STATE
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 340 PM FRI...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL
10 PM EDT. NUMEROUS THUNDERSTORMS NOW ONGOING ALONG COASTAL
COUNTIES AND SOUTHERN COASTAL PLAIN. EXPECT ACTIVITY TO SPREAD
OVER THE REMAINDER OF THE FORECAST AREA THROUGH THIS EVENING AS
THE COLD FRONT APPROACHES. WENT WITH 50 PERCENT ACROSS THE BOARD.
THREAT OF THUNDER WILL END LATE TONIGHT AS BEST DYNAMICS MOVE
OFFSHORE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 340 PM FRI...COLD FRONT WILL MOVE OFF THE COAST BY AROUND
12Z. I KEPT A SLIGHT CHANCE EARLY ALONG THE IMMEDIATE COAST...THEN
DRY. A BACKDOOR COLD FRONT WILL MOVE IN FROM THE NORTH SUNDAY
AFTERNOON. I CONTINUED THE SLIGHT CHANCE FOR ALL AREAS EXCEPT THE
OUTER BANKS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 340 PM FRI...WILL CONTINUE THE SLIGHT CHANCE FOR MONDAY FOR
MOST OF THE AREA EXCEPT IMMEDIATE COAST WITH THE FRONT IN THE
AREA. THE FRONT WILL MOVE BACK NORTH MONDAY NIGHT. LOOKING FOR DRY
CONDITIONS TUESDAY. A COLD FRONT WILL SLOWLY MOVE OUR WAY FROM THE
NORTHWEST WEDNESDAY AND THURSDAY...WITH THE FRONT FORECAST TO
BECOME STATIONARY OVER THE STATE FRIDAY. ATMOSPHERE WILL BE
UNSTABLE ENOUGH AHEAD OF THE FRONT TO SUPPORT SCATTERED CONVECTION
BEGINNING WEDNESDAY.

&&

.AVIATION /19Z TODAY THROUGH WEDNESDAY/...
AS OF 340 PM FRI...MAINLY VFR OUTSIDE CONVECTION INTO THE EARLY
EVE WITH MVFR/TEMPO IFR INVOF OF TSTMS. TSTMS MOVING NE ALONG THE
SEABREEZE BNDRY AND MAY EFFECT EASTERN TAF SITES (EWN,OAJ) DURING
THE LATE AFTN/EARLY EVE. EXPECT ADDITIONAL CONVECTION TO FIRE
AHEAD INCOMING SHORT WAVE CROSSING THE MTNS AND MAY REACH INLAND
TERMINALS (PGV,ISO) THIS EVE BEFORE WEAKENING WITH DAYTIME HEAT
LOSS. CONVECTIVE PCPN SHUD EVOLVE INTO A MORE GENERALIZED AREA OF
PCPN WITH MVFR PSBL DURING THE LATER EVE AND/OR EARLY MORN.

MOIST BNDRY LAYER AND LIGHT LOW LVL WIND FLOW SUGGS A GOOD PSBLITY
OF FOG/LOW STRATUS AND IFR/PSBL LIFR DURING THE PREDAWN HOURS.
STRATUS DECK LIFTS AND SCATTERS OUT AS WEAK FRONTAL BNDRY PUSHES
THRU AND USHERS IN DRIER CONDS ON LIGHT NORTHERLY WIND FLOW.

OUTSIDE ANY CONVECTIVE ACTIVITY...MAINLY VFR CONDS EXPECTED FOR MUCH
OF THE REMAINING WEEKEND AND INTO EARLY NEXT WEEK.

&&

.MARINE...
AS OF 340 PM FRI...NO FLAGS NEEDED. EXPECT SW WINDS (AND SEAS) WL
REMAIN AT SUB SMALL CRAFT ADVISORY THRESHOLDS THRU EARLY SATRDAY
MORN. POST FRONTAL NW/N WINDS (AND ACCOMPANYING SEAS) ALSO
EXPECTED TO REMAIN BLO SCA LEVELS ON SATURDAY GIVEN THE RELATIVELY
WEAK HIGH TO NORTH.

WINDS COME AROUND SE THEN S WITH SPEEDS REMAINING RELATIVELY LIGHT
THRU THE RNMDR OF THE WEEKEND. BACKDOOR FRONT DROPS THRU MARINE AREA
LATE SUNDAY NIGHT/EARLY MONDAY WITH SPEEDS NEARING SCA CONDS. WINDS
AGAIN VEER TO S THEN SW AHEAD OF THE NEXT FRONT EARLY NEXT WEEK.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...HSA
AVIATION...BTC
MARINE...BTC
Hazardous weather outlook, May 29, 3:03 AM EST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
403 AM EDT FRI MAY 29 2009

NCZ029-044>047-079>081-090>095-098-103-104-300815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
403 AM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND AHEAD OF A COLD FRONT THIS AFTERNOON AND THIS EVENING. SOME OF
THE STORMS COULD BECOME SEVERE...WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 29, 12:04 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
104 PM EDT FRI MAY 29 2009

NCZ093-095-291800-
CRAVEN-CARTERET-
104 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS WILL AFFECT CARTERET AND CRAVEN COUNTIES
UNTIL 200 PM EDT...

AT 103 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTH CENTRAL
CARTERET COUNTY...OR ABOUT 16 MILES EAST OF HAVELOCK...MOVING EAST AT
15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PINEY ISLAND AT 145 PM
EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MERRIMON
AND SOUTH RIVER.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CULLEN
Special weather statement, May 29, 1:58 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
258 PM EDT FRI MAY 29 2009

NCZ094-291945-
PAMLICO-
258 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS WILL AFFECT PAMLICO COUNTY UNTIL 345 PM
EDT...

AT 258 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL PAMLICO
COUNTY...OR ABOUT 20 MILES EAST OF JAMES CITY...MOVING NORTHEAST AT
20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FLORENCE...AND...
VANDEMERE AT 305 PM EDT...MESIC AT 310 PM EDT...HOBUCKEN AT 325 PM
EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE LOWLAND...
MARIBEL...MERRITT...PAMLICO AND WHORTONSVILLE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. MOST
LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES.
IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE
SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE
AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

24
Local storm report, May 29, 2:57 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
357 PM EDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             SWANQUARTER             35.40N 76.32W
05/29/2009  E0.25 INCH       HYDE               NC   EMERGENCY MNGR

&&

BCULLEN

The radar

The Morehead City radar (KMHX), 99 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hyde

When
May 29, 3:05 PM EST
Where
Hyde County, 2.9 mi WSW of Fairfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.520, -76.280

Power lines blown down on Piney Woods Road.

Thunderstorm Wind, Hyde

When
May 29, 3:05 PM EST
Where
Hyde County, 1.49 mi NNW of Fairfield
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
35.550, -76.240

Large trees blown down. Roof blown off farm building near Fairfield.

Hail, Pitt

When
May 29, 5:12 PM EST
Where
Pitt County, 2.76 mi S of Bethel
Measured
1 in hail
Reported by
Public
Coordinates
35.760, -77.380

Hail, Duplin

When
May 29, 6:20 PM EST
Where
Duplin County, 2.82 mi NNW of Summerlin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.120, -77.980

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162355, 162358, 162356, 162357.